My husband (50) had kidney stones several years ago and discovered that he had only 1 kidney. He has been on sodium bicarbonate since then. He has since developed swelling in his ankles. Lately, the pain has traveled to the shoulder area. (sometimes left and sometimes right) I noticed that he had a rash on his lower legs. He has been tested for RA but the test always come back negative. Any suggestions on what this could be? Also, with only one kidney is there medicine that he can safely take? What Dr. would be the best to consult and what test would you recommend.
FWIW, my father was born with one kidney and he lived to a ripe old age. People donate a kidney all the time and live a normal life.
Anything containing sodium can cause fluid retention, which can cause the ankles to swell.
The traveling joint pain and rash, though, are a couple of flags for RA, and it is not at all unusual to test negative in blood work yet still have symptoms. Ask for a referral to a rheumatologist, who specializes in all manner of autoimmune disorders such as RA. A good one will look at ALL the evidence, not just blood work.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.